To the Editor: I have read the article entitled "Death from Asthma in Children" in the July 1965 (110:4-23) issue. This subject is always timely and the authors presented an excellent summary and review.
The section on aminophylline intoxication was of particular interest. As pointed out by the authors, the three cases referred to were not asthma deaths but treatment deaths. It would appear that greater emphasis should be placed on the hazard of rectal therapy with aminophylline.
Nolke (JAMA161:693-697 [June 23] 1956) reviewed the toxic effects of aminophylline and thiophylline suppositories in children. Intoxication with aminophylline is characterized by vomiting, thirst, agitated behavior, hematemesis, convulsion, and shock. This would support the assumption that aminophylline and not asthma was the cause of death in case three in the current article.
I believe that the article of Doctors Richards and Patrick could well be used as a starting